We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Opioid Overdose Guide: Signs & Symptoms, Prevention & Resources

America is in the middle of an opioid crisis and has been for several years now. Overdoses from opioid drugs are increasingly common, even in more affluent, upper-class communities where this kind of issue was once a rarity. The way opioids work and the fact that people commonly inject opioids makes them very dangerous. Combined with the emergence of fentanyl as a cutting agent, the rate of fatal overdoses from opioids has climbed drastically over the last decade.

In this article

    What Are Some Common Opioids?

    Opioids drugs have been used for many decades, although it wasn’t until the late 1990s, when oxycodone became much more commonplace, that opioids really entered the mainstream. Some of the most common examples of opioids drugs include:

    • Oxycodone (Oxycontin, Percocet, Roxicet)
    • Hydrocodone (Lortab, Vicodin, Tussionex)
    • Heroin
    • Morphine (MS Contin, Morphabond, Oramorph)
    • Methadone (Methadose)
    • Hydromorphone (Dilaudid)
    • Oxymorphone (Opana)
    • Codeine (Notuss, Phenflu)
    • Buprenorphine (Subutex, Suboxone, Sublocade)
    • Tramadol (Ultram)
    • Fentanyl (Duragesic)

    All of these (except for heroin) are medications that can be prescribed by a doctor for the management of different levels of pain. Even though they do have legitimate uses, they all pose a high risk of abuse, and when used in large enough amounts, they can produce fatal overdoses.

    Signs & Symptoms Of An Opioid Overdose

    Some of the unique sign of an opioid overdose include:

    • Very Small Pupils
    • Slow, Shallow, and Labored Breathing (sometimes wheezing or gurgling)
    • Gray or Bluish Skin and Lips

    Some of the more general signs of an opioid overdose can include:

    • Vomiting
    • Confusion
    • Unconsciousness (with an inability to wake up)
    • Slow and Shallow Pulse

    These symptoms can be fatal if left untreated, as the brain is starved of oxygen. This could happen within minutes to hours, depending on the dose of an opioid someone took. In the case of opioids, there is an antidote to an opioid overdose in the form of naloxone.

    Opioid Overdose Symptoms, Prevention & Treatment

    What To Do If Someone Overdoses

    Treating an opioid overdose requires medical help, but if someone is experiencing an overdose, there are some things that anyone is capable of doing that could greatly improve their chances of surviving. These can be broken down into just a few simple steps:

    1. Call Emergency Medical ServicesAs of 2018, 45 US states have medical amnesty laws that protect people who call 911 if someone is overdosing.
    2. Provide Aid: See if they are breathing, and if so, try to wake them up. If they will not wake up and they are exhibiting signs of an opioid overdose, administer naloxone.
    3. Place Them In The Recovery PositionPlace someone in the recovery position so that their airway remains open. Since vomiting is common during an opioid overdose, it is not uncommon for someone to suffocate on their own vomit.
    4. Stay With Them Until Medical Help Arrives: Stay near someone until emergency services arrive at the scene and be prepared to provide as much information as possible to paramedics.

    Dangers

    The most common cause of death due to an opioid overdose is respiratory failure. The way opioids affect the brain can cause someone’s breathing to become so slow and shallow that they may suffer brain damage and death due to lack of oxygen. In some cases, people who have overdosed simply stopped breathing entirely.

    Overdose Prevention Strategies

    There are certain things that someone can do to reduce the risks associated with opioid overdoses. These harm-reduction measures are not ideal, as it means that someone is still actively using opioids, but it may reduce the risks of dangerous complications and outcomes.

    Some of the steps that someone may take to reduce the risk of an opioid overdose include:

    • Do Not Inject Opioids: While it is just as possible that someone could overdose from snorting, eating, or smoking opioids, it would require larger amounts to result in an overdose. Additionally, since the other routes of opioid use result in a slower onset of action, life-saving measures may have more time to be effective.
    • Have Naloxone On-Hand: If someone is an active opioid user, it would be very wise for them to have naloxone available. In the event of an overdose, naloxone can reverse the dangerous and potentially fatal effects. In extremely high-dose users, it may be necessary to administer several doses of naloxone to reverse an overdose, so having several doses on-hand is recommended.
    • Do Not Mix Opioid With Other Drugs: Mixing opioids with other drugs is never a good idea. This is especially true when it comes to mixing opioids with other depressant drugs, in particular, alcohol and benzodiazepines. Using opioids with these other drugs can amplify the depressant effects of both drugs, leading to much smaller amounts of an opioid able to produce an overdose.

    While naloxone may help someone escape death in the event of an overdose, continued use of opioid drugs can lead to another overdose. If someone wants to avoid experiencing another opioid overdose, someone needs to stop using opioids and get clean.

    Getting Help

    The most commonly abused opioids include heroin and prescription pain pills. The absolute best way someone can protect themselves from an opioid overdose is to get sober and stop using opioids. Easier said than done, this is true, so we have tried to make it a little easier by providing a list of treatment aids that will help someone find their way into a drug and alcohol rehab center.

    Call us 24/7 at 770-830-3542 to find out more about our heroin addiction treatment and opioid pain pill rehab programs.

    Additional Resources

    Naloxone may be able to prevent a fatal overdose or at least buy enough time for emergency medical services to arrive. There is a wealth of resources to become informed and educated about Narcan, and there are easy ways to obtain Narcan. Below, we will provide resources for information and education, as well as easy and cheap ways to get Narcan so that in the event of an opioid overdose, lives may be saved.

    This medication can save lives during opioid overdoses, but only if someone knows how and when to use it. Here are some educational resources to find training courses for naloxone use:

    Narcan.com: An information and education resource about the uses, risks, and some ways to get Narcan for preventing opioid overdose deaths.

    Food and Drug Administration: A guide that provides information about naloxone and links to further resources.

    HarmReduction.org: A website from the National Harm Reduction Coalition that provides a resource page that contains information and resources for overdose prevention and harm reduction strategies.

    Get Naloxone Now: A site that provides training on naloxone, its safe administration, and ways to inform others in your community about the benefits of naloxone with regard to opioid overdoses. Also provides information about state laws that may influence someone obtaining naloxone.

    Prescription Drug Abuse Policy System: A comprehensive database of naloxone laws by state. An interactive map that can help someone easily determine the legal status and requirements for obtaining naloxone without a personal prescription. They also provide an interactive map detailing good samaritan laws by state, and the specifics of these laws in a browseable, state-by-state breakdown.

    StopOverdose.org: A resource site for locating naloxone in Washington state that also provides general opioid overdose information. Includes sections such as what is an overdose, how to identify an opioid overdose, and what to do in the event of an overdose.

    Iowa Department of Public Health: A government site that provides links to safe naloxone use training programs and a graphic brochure on what to do if someone is experiencing an opioid overdose.

    You Aren’t Alone

    We’re Here To Help

    Get help now

    We’d love the opportunity to help you during this overwhelming and difficult process. The Summit Wellness Group is located in Georgia and all of your calls will be directed to one of our local staff members. Our sincere passion is helping people recover so that they can live full, meaningful, and healthy lives.

    Call us 24/7 at 770-299-1677. If we aren’t the right fit for you then we’ll utilize our expertise and connections within the treatment industry to assist you in finding the best provider for your specific needs. Alternatively, you can fill out our contact form and a member of our staff will contact you shortly.